Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 12, 2021, 8:33 PM EDT for Mason County, West Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2021, 8:33 PM EDT (00:33 UTC)
- Expired
- Jul 12, 2021, 9:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
County Mason County, WV
The radar
The Charleston,WV radar (KRLX), 44 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:48 PM EDT | TSTM WND DMG | 2 E Mercers Bottom, WV | TREE DOWN ON POWER LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
341 WWUS81 KRLX 130033 SPSRLX Special Weather Statement National Weather Service Charleston WV 833 PM EDT Mon Jul 12 2021 OHZ086-WVZ006-007-014-130100- Gallia-Mason-Cabell-Putnam- 833 PM EDT Mon Jul 12 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA... SOUTHWESTERN MASON...NORTHEASTERN CABELL AND NORTHWESTERN PUTNAM COUNTIES... At 833 PM EDT, a strong thunderstorm was located 7 miles southwest of Buffalo, or 11 miles west of Winfield, moving north at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Gallipolis, Buffalo, Leon, Grimms Landing, Gallopolis Ferry, Southside, Fraziers Bottom and Ashton. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3846 8199 3848 8222 3883 8223 3881 8188 TIME...MOT...LOC 0033Z 186DEG 21KT 3855 8210 $$ MEK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 12, 7:40 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 12, 7:40 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 740 PM EDT Mon Jul 12 2021 .SYNOPSIS... A warm, moist air mass remains over the area resulting in a stretch of daily late day shower and storm chances. These chances diminish midweek, before increasing toward the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 452 PM Monday... Showers are struggling to become thunderstorms this afternoon with weak mid level lapse rates hindering updrafts. With the rather sparse nature of convection on radar currently, and lack of forcing mechanisms evident to change that, made some reductions to PoPs and Sky this afternoon into tonight. As of 1230 PM Monday... High pressure to the west builds in briefly throughout the period which will hold off a surface low our west who will consequently take a northerly course. An upper level trough to the east will then fight its way into the area toward the end of this period and beyond. This upper level feature will still promote showers and/or storms through the evening and into the nighttime, however only expecting the potential for strong to possible severe type storms through the evening and not for the overnight. With breaks in sky coverage potentially anywhere in the CWA this afternoon/evening, this will make room for the possibility of stronger cells virtually anywhere in the area receiving optimal instability for development. SPC has us in a marginal threat for severe over the entire CWA to support this. Used model data to place POPs and thunderstorm probability in areas where the most instability existed to capture convective potential for this period. With very anomalously high PWATs, close to 2 inches in some areas according to forecast soundings, the main threat under any storm will be flash flooding, in particular, to low lying and flood prone areas. WPC has part of our northwestern sector (west of the Ohio River) under a marginal threat for excessive rainfall. Another possible threat under a strong storm would be damaging wind associated with moderate wind shear (up to 30KT) and modest DCAPE values (up to 700 J/kg) supporting this. Decided to go with central guidance on temperatures which seemed reasonable considering all the cloud coverage we are expecting tomorrow which may subdue some radiational heating keeping temps down a few degrees from today which will land Tuesdays temps right along average. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 310 PM Monday... Warm and humid conditions will continue through the short term period as a SE ridge continues to persist. Given the airmass in place, daily chances for showers and storms will continue across the region, with Wednesday having the more significant chance of precipitation. Rain chances diminish Thursday as weak mid- level ridging attempts to work into the region. Severe threat associated with storms during the period is low, but isolated water impacts with any slow moving storms are possible. Highs Wednesday will be seasonable, with Thursday seeing highs a few degrees above normal. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 310 PM Monday... The extended period begins with a cold front approaching the region from the northwest. The front's progression appears to slow, possibly stall across the region over the weekend. For sensible weather, this will result in a rather tranquil day across the region on Friday out ahead of the front, with the chance for showers/storms increasing late in the day, particuarly across the northwest portions of the region. Rain chances then continue for Saturday into Sunday, depending on how quickly the front progresses, with quieter weather moving in for Monday. High temperatures during the period will be seasonable, generally in the mid 80s for the lowlands, with 60s/70s for the higher terrain. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 740 PM Monday... Isolated showers and thunderstorms will move northeastward early this evening and gradually dwindle to just a few showers overnight leaving patchy fog, which will be most likely to affect locations that see or have seen rain today. A persistence forecast was used for tomorrow with pop up showers/storms again expected during the afternoon hours necessitating a VCTS mention at all TAF sites. Winds will be generally less than 10 kts during the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Fog overnight will depend upon cloud cover, and where it rains this evening. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H M H H H H H H H H H EKN CONSISTENCY H H H H H M H M L M L L PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H M M M H L L M AFTER 00Z WEDNESDAY... No widespread IFR forecast, but brief IFR possible in showers/thunderstorms during the afternoons and evenings, most likely Tuesday and Friday, and then follow-up overnight and early morning fog. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JZ/04 NEAR TERM...ABE/JZ SHORT TERM...04 LONG TERM...04 AVIATION...ABE
Hazardous weather outlook, Jul 12, 1:46 PM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 146 PM EDT Mon Jul 12 2021 KYZ101-102-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032- 131800- Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt- Ritchie-Doddridge-Harrison-Taylor- 146 PM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon and evening. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. There are marginal risks for damaging wind and excessive rainfall this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible each afternoon this week, especially Tuesday, and Friday through the weekend. The strongest storms each afternoon and evening will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. There is a marginal risk for excessive rainfall Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ103-105-WVZ005-006-013>016-018-027>030-039-040-521-522-525-526- 131800- Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Roane-Calhoun- Clay-Braxton-Gilmer-Lewis-Upshur-Barbour-Northwest Webster- Southeast Webster-Northwest Randolph-Southeast Randolph- 146 PM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon and evening. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. There is a marginal risk for damaging wind this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible each afternoon this week, especially Tuesday, and Friday through the weekend. The strongest storms each afternoon and evening will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. There is a marginal risk for excessive rainfall Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>520-523-524-131800- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Pocahontas-Southeast Pocahontas- 146 PM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon and evening. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. There is a marginal risk for damaging wind this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible each afternoon this week, especially Tuesday, and Friday through the weekend. The strongest storms each afternoon and evening will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. There is a marginal risk for excessive rainfall Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 12, 8:33 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 833 PM EDT Mon Jul 12 2021 OHZ086-WVZ006-007-014-130100- Gallia-Mason-Cabell-Putnam- 833 PM EDT Mon Jul 12 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA... SOUTHWESTERN MASON...NORTHEASTERN CABELL AND NORTHWESTERN PUTNAM COUNTIES... At 833 PM EDT, a strong thunderstorm was located 7 miles southwest of Buffalo, or 11 miles west of Winfield, moving north at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Gallipolis, Buffalo, Leon, Grimms Landing, Gallopolis Ferry, Southside, Fraziers Bottom and Ashton. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3846 8199 3848 8222 3883 8223 3881 8188 TIME...MOT...LOC 0033Z 186DEG 21KT 3855 8210 MEK
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:40 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 35 min |
| Jul 12, 9:14 PM EDT | Special Weather Statement | RLX | Mason | 31 min |
| Jul 13, 4:50 PM EDT | Special Weather Statement | RLX | Wayne | 25 min |
| Jul 13, 5:16 PM EDT | Special Weather Statement | RLX | Wayne | 29 min |
| Jul 13, 4:11 PM EDT | Special Weather Statement | RLX | Boyd, Carter | 34 min |
| Jul 13, 4:47 PM EDT | Special Weather Statement | RLX | Greenup | 28 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.